Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 43, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 16, 2013, 3:57 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2013, 3:57 PM CDT (20:57 UTC)
- Expired
- Jun 16, 2013, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pope County, MN, Stevens County, MN
The radar
The Minneapolis radar (KMPX), 193 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:00 PM CDT | HAIL 1 | 5 Ssw Alberta, MN | 2 MILES OF CROP DAMAGE ALONG CR 8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2697 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KMPX 162057
SVRMPX
MNC121-149-162130-
/O.NEW.KMPX.SV.W.0043.130616T2057Z-130616T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN POPE COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN STEVENS COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 430 PM CDT
* AT 354 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ARTICHOKE...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MORRIS...ALBERTA AND HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4560 9556 4541 9556 4541 9625 4559 9625
TIME...MOT...LOC 2057Z 269DEG 41KT 4550 9611
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
472
WWUS53 KMPX 162115
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT SUN JUN 16 2013
MNC121-149-162130-
/O.CON.KMPX.SV.W.0043.000000T0000Z-130616T2130Z/
POPE MN-STEVENS MN-
415 PM CDT SUN JUN 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STEVENS AND SOUTHWESTERN POPE COUNTIES UNTIL 430 PM CDT...
AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MORRIS...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4560 9556 4541 9556 4541 9595 4542 9602
4559 9603
TIME...MOT...LOC 2115Z 280DEG 36KT 4546 9586
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:44 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 16, 3:44 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 344 PM CDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 344 PM CDT SUN JUN 16 2013 WARM...BREEZY AND DRY IS THE STORY THIS AFTERNOON WITH W-NW FLOW AND QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. THE 500 MB SHORTWAVE IS NOW APPROACHING THE INTERNATIONAL BORDER ON THE SW SIDE OF LAKE WINNIPEG. THERE IS AN E-W ORIENTATED SURFACE TROUGH STRETCHING ACROSS NORTHERN MINNESOTA WITH A SUBTLE SOUTHWESTWARD EXTENSION ACROSS EASTERN ND/SD. WINDS VEER TO THE NORTHWEST BEHIND THIS BOUNDARY. THIS IS VERY NEAR WHERE THE CONVECTION HAS FIRED NEAR ABERDEEN. THE CUMULUS DEVELOPMENT IN SD IS ALONG AN E-W LINE AND APPEARS TO BE FOCUSED ALONG THE OUTFLOW BOUNDARY FROM THE CONVECTION THIS MORNING IN SD. NOT TO MENTION...THE UPPER SUPPORT WITH THE RIGHT ENTRANCE REGION OF THE JET AND DIFFERENTIAL VORTICITY ADVECTION. THERE IS A TONGUE OF 1500 J/KG SBCAPE AND GOOD MID LEVEL LAPSE RATES IN THE VICINITY OF THE EASTERN SD CONVECTION /WHICH DID LOOK CAPABLE OF PRODUCING SEVERE HAIL AROUND 315 PM/. THE INSTABILITY IS OVERLAPPED BY STRONG WESTERLIES ASSOCIATED WITH THE JET...SO THERE IS ALSO NICE UNIDIRECTIONAL SHEAR. THE CLOUD BEARING WINDS WILL TAKE THESE STORMS INTO WESTERN MN AND POSSIBLY ACROSS THE REST OF MN LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A LOT OF THE SHORT RANGE GUIDANCE SUPPORTS THIS. THE POSITIVE NEWS IF YOU ARE NOT A THUNDERSTORM FAN...IS THAT THE INSTABILITY DROPS WAY OFF BY THE TIME YOU GET 1-2 COUNTIES INTO MN. HOWEVER...THERE IS STILL 500-100 J/KG IN FAR WEST CENTRAL MN. EVEN IF WE LOSE THE THUNDER WE COULD STILL SEE SHOWERS LIMP ACROSS A GOOD PORTION OF THE FORECAST AREA AS THEY WEAKEN WITH TIME. THESE ARE HIGH BASE SHOWERS AND STORMS THAT MIGHT PACK A LITTLE WIND IF THEY HOLD TOGETHER. WITH THE SUN TODAY AND DRY SOUNDING...LOW LEVEL LAPSE RATES ARE ALSO QUITE HIGH. THIS IS A DOUBLE EDGED SWORD...BECAUSE THE 20-30% SURFACE RELATIVE HUMIDITY /AND DRY AIR ALOFT/ WILL KEEP SOME OF THE RAIN FROM ACTUALLY GETTING TO THE SURFACE. WE THINK AFTER THESE DIMINISH DURING THE LATE EVENING...THERE WILL BE NOTABLE BREAK IN RAIN COVERAGE TONIGHT AND DURING THE MORNING HOURS TOMORROW. AS THAT UPPER TROUGH DROPS DOWN OVERHEAD TOMORROW AND TEMPS COOL...WE SHOULD GET EARLY DIURNAL CUMULUS AND EVENTUALLY SHOWERS/STORMS BEFORE THE NOON HOUR IN WESTERN WI AND FAR EASTERN MN. THESE WILL DRIFT SOUTH WITH TIME AND EVENTUALLY DIMINISH AROUND SUNSET TOMORROW. LOOK FOR COOLER TEMPS TOMORROW DUE TO COLD ADVECTION AND ALSO INCREASED CLOUD COVER...ESPECIALLY FOR EASTERN PORTIONS OF THE FORECAST AREA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 344 PM CDT SUN JUN 16 2013 COMMON THEME DURING THE EXTENDED WILL BE THE BUILDING OF THE SUBTROPICAL RIDGE. IT WILL BE BUILDING OVER THE SRN PLAINS DURING THE COURSE OF THE UPCOMING WEEK...WITH THE ECMWF AND GFS BOTH SLIDING IT OVER TO THE ROCKIES BY THE BEGINNING OF NEXT WEEK. MN/WI WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGING TUESDAY INTO THURSDAY...BUT BY THE END OF THE WEEK INTO NEXT WEEKEND...MED RANGE MODELS IN GOOD AGREEMENT IN KEEPING THE MPX AREA ON THE NRN EDGE OF THIS RIDGE...LEAVING US SUSCEPTIBLE TO PERIODIC THUNDERSTORM COMPLEXES RUNNING AROUND THE PERIPHERY OF THE SUBTROPICAL RIDGE. FOR TUESDAY AND WEDNESDAY...THE UPPER RIDGE WILL BEGIN BUILDING UP THE PLAINS. THIS SHOULD PROMOTE A COUPLE OF DRY DAYS ACROSS THE AREA...BUT THERE IS STILL SOME POTENTIAL FOR ISO SHRA/TSRA GOING INTO TUESDAY DEPENDING ON HOW QUICKLY A STRONG UPPER WAVE WORKS ACROSS THE AREA AHEAD OF THE BUILDING HEIGHTS. 16.12 ECMWF/NAM STILL SHOW THIS WAVE BEING OVER SRN MN AT 18Z TUESDAY...SO ITS NOT OUT OF THE REALM OF POSSIBILITY TUESDAY AFTERNOON COULD FEATURE A FEW STORMS OVER SRN MN. ONLY SIGNIFICANT CHANGE MADE TO THE GRIDS THESE TWO DAYS WAS TO START THE PROCESS OF UNDERCUTTING GUIDANCE DEWPOINTS BOTH AFTERNOONS. HIGH PRESSURE THESE TWO DAYS WILL BE CENTERED OVER MICH...AND MIXING DURING THE AFTERNOONS SHOULD PROMOTE SOME DIURNALLY DRIVEN DEWP DROPS...ESPECIALLY IN ERN AREAS. MIXING LIKELY WILL NOT BE AGGRESSIVE AS WE HAVE SEEN TODAY...BUT ALL GUIDANCE IS LIKELY UNDERPLAYING THE DEGREE OF DRY AIR MIXING THAT WILL BE SEEN. FOR THURSDAY THROUGH THE WEEKEND...THE BIG ISSUE HERE IS WHEN DO PERIODIC THUNDERSTORM CHANCES OCCUR. WITH BUILDING HEIGHTS...WE WILL ALSO SEE TEMPERATURES SLOWLY INCREASE...WITH HIGHS GENERALLY EXPECTED TO BE IN THE 80S WITH LOWS IN THE 60S. ALONG WITH TEMPERATURES...MOISTURE WILL BE ON THE INCREASE AS WELL...WITH PWATS FROM THE GFS FORECAST TO GET BACK ABOVE 1.5 INCHES /OR 150% OF NORMAL/ BY THE END OF THE WEEK. THIS TYPE OF PATTERN TENDS TO YIELD QUITE A BIT OF UNCERTAINTY...AS EXACT EVOLUTION OF CONVECTION ONE DAY WILL PLAY A LARGE ROLL IN WHERE CONVECTION FIRES UP THE NEXT DAY AND SO ON. AT THIS TIME THOUGH LLJ SUPPORT FOR MORE WIDESPREAD CONVECTION DOES NOT LOOK TO INCREASE UNTIL AT LEAST THURSDAY NIGHT FROM THE GFS/GEM OR FRIDAY WITH THE ECMWF. BASED ON THE LLJ FORECAST...CHANCES FOR THUNDERSTORMS LOOK GOOD FRI/FRI NIGHT...WITH A POSSIBLE LULL IN ACTIVITY LATER SAT/SAT NIGHT...BEFORE THE LLJ BRINGS RENEWED STORM CHANCES BACK SUN INTO MON. THIS TYPE OF WEATHER PATTERN IS ONCE CONDUCIVE FOR GENERATING MCS/S...SO DOES LOOK LIKE BY THE END OF THE WEEK INTO NEXT WEEKEND THE THREAT FOR STORMS WITH DAMAGING WINDS ALONG WITH HEAVY RAINS WILL BE ON THE INCREASE. ENJOY THE COUPLE OF DRY DAYS THIS WEEK WHILE THEY LAST! && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1244 PM CDT SUN JUN 16 2013 DRY AND BREEZY WESTERLY WINDS WILL CONTINUE TODAY WITH VFR CONDITIONS THROUGH TONIGHT AND MOST LIKELY ON MONDAY AS WELL. THERE ARE A COUPLE PERIODS WHERE SHOWERS AND/OR WEAK STORMS ARE POSSIBLE. THE FIRST IS LATE THIS AFTERNOON AND EVENING. WE ARE NOT HIGHLY CONFIDENT IN SHOWER DEVELOPMENT TODAY GIVEN THE DRY AIR IN PLACE...BUT WE ARE KEEPING AN EYE OUT NEAR THE MN/SD BORDER BETWEEN 3-4 PM THIS AFTERNOON. ANYTHING THAT FORMS WILL MOVE EAST DURING THE EVENING. SCATTERED SHOWERS AND WEAK STORMS ARE ALSO POSSIBLE TOMORROW AFTERNOON /ESPECIALLY IN EASTERN MN AND WESTERN WI/ AFTER THE SUN HEATS UP THE ATMOSPHERE. KMSP... NO MAJOR WEATHER CONCERN OVER THE NEXT 30 HOURS. WE COULD SEE A FEW SHOWERS IN EASTERN MN EARLY THIS EVENING...BUT COVERAGE WILL NOT BE GREAT EVEN IF THE SHOWERS MATERIALIZE. A LITTLE BETTER CHANCE TOMORROW AFTERNOON. TAKE A LOOK AT THE RADAR COVERAGE IN NORTHERN MINNESOTA THIS AFTERNOON...THIS MIGHT BE SIMILAR TO HOW IT LOOK CLOSER TO THE AIRPORT MONDAY AFTERNOON /MAYBE NOT QUITE AS MANY SHOWERS/. /OUTLOOK FOR KMSP/ MON NIGHT...VFR NNE WINDS 5-10KTS. TUE...VFR. ESE WINDS. WED...VFR. S WINDS 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF LONG TERM...MPG AVIATION...CLF
Hazardous weather outlook, Jun 16, 10:01 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1001 AM CDT SUN JUN 16 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171515- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1001 AM CDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS LOW AND MANY LOCATIONS WILL REMAIN DRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A ANOTHER CHANCE FOR WEAK THUNDERSTORMS ON MONDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED AND MANY LOCATIONS WILL REMAIN DRY GIVEN THE SCATTERED NATURE TO THE SHOWERS AND STORMS. THE WEATHER PATTERN REMAINS ACTIVE WITH CHANCES FOR STORMS WEDNESDAY NIGHT THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 16, 3:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 PM CDT SUN JUN 16 2013
MNZ047-048-162145-
POPE-STEVENS-
353 PM CDT SUN JUN 16 2013
...THUNDERSTORMS MOVING INTO POPE AND STEVENS COUNTIES THROUGH 445
PM CDT...
AT 350 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF ARTICHOKE. THIS STORM WAS MOVING EAST
AT 50 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
MORRIS.
HANCOCK.
CYRUS.
STARBUCK.
LAT...LON 4565 9514 4542 9513 4542 9596 4540 9624
4561 9626
TIME...MOT...LOC 2053Z 268DEG 43KT 4549 9615Local storm report, Jun 16, 3:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 10 S STARBUCK 45.47N 95.53W
06/16/2013 M0.88 INCH POPE MN PUBLIC
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:33 PM CDT | Dense Fog Advisory | MPX | Ramsey, Washington | 9 hr |
| Jun 16, 3:53 PM CDT | Special Weather Statement | MPX | Pope, Stevens | 52 min |
| Jun 16, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 46 min |
| Jun 16, 4:33 PM CDT | Special Weather Statement | MPX | Meeker | 42 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 49 min |
| Jun 16, 5:50 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, McLeod, Ramsey, Scott | 40 min |
| Jun 16, 5:55 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 50 min |
| Jun 16, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Ramsey, Rice, Scott, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.